Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2002, 2:34 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 2:34 PM CDT (19:34 UTC)
- Expired
- Jun 26, 2002, 3:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:42 PM CDT | Hail 1 | Hopkins, MO | |
| Jun 26, 3:05 PM CDT | Hail 0.75 | Sheridan, MO | Several trees reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 261934
SVRMCI
MOC147-227-262030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI
WORTH COUNTY IN NORTHWEST MISSOURI
* UNTIL 330 PM CDT
* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED NEAR HOPKINS...OR 6 MILES SOUTH OF BEDFORD IA...AND
MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARYVILLE BY 240 PM CDT
SHERIDAN BY 250 PM CDT
ARKOE BY 255 PM CDT
RAVENWOOD BY 300 PM CDT
BARNARD BY 305 PM CDT
CLYDE BY 310 PM CDT
THE TOWN OF PARNELL IS ALSO IN THE PATH OF THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4058 9452 4042 9424 4041 9460 4015 9464
4015 9490 4058 9486
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:06 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 26, 2:06 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 206 PM CDT WED JUN 26 2002 WEAK COLD FRONT OVER IOWA AND NEBRASKA CONTINUES TO MOVE SOUTH VERY SLOWLY. SHORT RANGE MODELS AGREE ON THAT...HOWEVER FINAL PLACEMENT DIFFERS QUITE A BIT BETWEEN THE AVN AND ETA. THE AVN GRADUALLY PUSHES IT TO NEAR THE MISSOURI/ARKANSAS BORDER BY MIDDAY THURSDAY. WHILE THE ETA HANGS IT UP AROUND THE MISSOURI RIVER. PREFER AN AVN/ETA COMPROMISE...HANGING THE FRONT UP ACROSS SOUTHERN MISSOURI BY MIDDAY TOMORROW. SURFACE BASED CAPE AHEAD OF THE FRONT IS FROM 2000-3000J/KG...WITH LI/S FROM -3 TO -6. SHEAR IS FAIRLY WEAK...HOWEVER THERE WILL LIKELY BE SOME ENHANCED SHEAR RIGHT ALONG THE FRONT. THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN SOUTHWEST IOWA. EXPECT THUNDERSTORM DEVELOPMENT TO CONTINUE ALONG THE FRONT...MAINLY TO THE SOUTHWEST OF THE INITIAL STORM...WHERE SURFACE CONVERGENCE IS STRONGER. BEST UPPER LEVEL DYNAMICS IS NORTHEAST OF THE FORECAST AREA SO DO NOT EXPECT WIDESPREAD CONVECTION. WILL CONTINUE CHANCE POPS OVERNIGHT AS THE FRONT PUSHES SOUTH. CONDITIONS WILL BE SIMILAR TOMORROW...BUT AS WAS STATED BEFORE...EXPECT THE FRONT TO BE JUST SOUTH OF THE FORECAST AREA BY MIDDAY. DESPITE BEING NORTH OF THE FRONT...DEW POINTS ARE NOT FALLING OFF VERY QUICKLY. SO WITH COOLER TEMPERATURES ALOFT AND DEW POINTS REMAINING IN THE 60S...EXPECT WIDELY SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY IN CENTRAL MISSOURI. MEDIUM RANGE MODELS TRY TO BRING A FRONT NEAR THE FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOWEVER WILL CONTINUE A DRY FORECAST FOR NOW AS TIMING AND CONVERGENCE ALONG THE FRONT IS STILL A QUESTION. FEEL CHANCES AT THIS POINT ARE LESS THAN 30 PERCENT. MADE ONLY MINOR TWEAKS TO TEMPERATURES THROUGH DAY 7. NRR 315 AM... ALL QUIET ON THE NORTHWESTERN FRONT THIS MORNING...AS CONVECTION HAS DISSIPATED FOR THE MOST PART. SURFACE COLD FRONT DRAPED FROM SOUTHERN MINNESOTA...ACROSS NORTHWEST IOWA INTO SOUTHWEST KANSAS. FRONT WILL PUSH INTO NORTHWEST PART OF FORECAST AREA THIS MORNING... AND SHOULD MAKE IT SOUTH OF THE I-70 CORRIDOR LATER TONIGHT. HIGH THETAE AIR WILL BE IN PLACE ALONG THE BOUNDARY...WITH ETA SBCAPE OF GREATER THAN 2500 J/KG PREDICTED FOR LATER TODAY. WITH LACK OF DYNAMIC SUPPORT...THERMODYNAMIC AND FRONTOGENETICAL FORCING WILL BE THE DRIVING FACTORS FOR CONVECTION. CAP BEGINS TO ERODE ACROSS NORTHWEST CORNER OF FORECAST AREA BY LATE MORNING...SO INTRODUCED CHANCE OF MORNING STORMS IN THIS AREA. BY LATE AFTERNOON...SHOULD SEE CONVECTION ACROSS NORTHERN THIRD OF CWA. SURFACE CONVERGENCE LOOKS FAIRLY WEAK...SO COVERAGE OF CONVECTION WILL BE SCATTERED AT BEST...SO LEFT POPS IN CHANCE CATEGORY. ADDITIONAL STORMS POSSIBLE IN SOUTHEAST ZONES...WHERE SHEAR ZONE FROM ARKANSAS UPPER LOW WILL CONTINUE TO BE A FACTOR. AS FRONT OOZES SOUTH...STORMS SHOULD REACH THE KANSAS CITY...WARRENSBURG AND BOONVILLE AREAS BY EARLY EVENING...AND THE SOUTHERN TIER OF ZONES BY MID-EVENING. SHEAR PROFILES LOOK WEAK...SO NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL. HOWEVER...SOUNDINGS DISPLAY SOMEWHAT OF AN INVERTED-V LOOK BY THIS EVENING...SO COULD SEE ISOLATED MICROBURST ACTIVITY. STORMS WILL COME TO AN END IN THE NORTHWEST CORNER BY LATE EVENING...AND ALONG THE I-70 CORRIDOR BY EARLY THURSDAY. DO TO SLOW MOVEMENT OF FRONT...CHANCE OF STORMS ALONG SOUTHERN TIER OF ZONES THURSDAY LOOKS REASONABLE. THREAT OF CONVECTION WILL END ACROSS ALL OF FORECAST AREA BY THURSDAY NIGHT...AS SURFACE HIGH BUILDS INTO AREA. THE LATTER PART OF THE WEEK WILL OFFER A BREAK FROM THE WARM WEATHER OF RECENT DAYS. AREA WILL CONTINUE TO BE INFLUENCE BY EAST COAST TROUGH AND SURFACE HIGH THROUGH THE WEEKEND...WITH HEAT OF BUILDING WESTERN U.S. RIDGE HOLDING OFF UNTIL EARLY NEXT WEEK. AFTER TODAY AND THURSDAY...DO NOT SEE ANY GOOD CHANCES OF PRECIPITATION. AVN SHOWING WEAK ISENTROPIC LIFT ACROSS WESTERN ZONES BY SUNDAY MORNING...HOWEVER AXIS OF BETTER LIFT AND MOISTURE LOOKS TO BE WELL WEST OF FORECAST AREA...SO WILL KEEP FORECAST DRY. SF HAVE MADE MINOR CHANGES TO GRIDS/ZONES FOR MORNING HOURS. HAVE TAKEN OUT SHOWERS AND THUNDERSTORMS IN EXTREME NORTHWESTERN MISSOURI. CONVECTION IN SOUTHEAST NEBRASKA HAS DIMINISHED...AND SHOULD DISSIPATE BEFORE REACHING THE NORTHWEST CORNER OF MISSOURI THIS MORNING. LS EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Jun 26, 12:50 PM CDT, 1 hour 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-270000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT WED JUN 26 2002 * HAZARDS EXPECTED - SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON AND MOVE SOUTH THIS EVENING. THE THREAT FOR STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN THE MARYVILLE...BETHANY...ROCKPORT...AND PRINCETON AREAS. SCATTERED STORMS SHOULD REMAIN NORTH OF THE MISSOURI RIVER PRIOR TO 6 PM...AND THEN MOVE INTO THE WARRENSBURG...SEDALIA...AND PAOLA AREAS BY SUNSET. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED BUT SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...BRIEF HEAVY RAIN...AND HAIL TO THE SIZE OF NICKELS. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS EXTREME NORTHEAST KANSAS AND EXTREME NORTHWEST MISSOURI AS EARLY AS 2 PM. STORMS ARE NOT EXPECTED TO REACH THE SAINT JOSEPH...CHILLICOTHE...AND KIRKSVILLE AREAS UNTIL LATE AFTERNOON. EARLY EVENING IS THE BEST BET FOR KANSAS CITY... WARRENSBURG...AND SEDALIA. DISCUSSION: A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON. HIGH LEVELS OF HEAT AND HUMIDITY WILL CONTRIBUTE TO THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS FROM THESE STORMS. A FEW HAIL REPORTS ARE POSSIBLE...BUT TODAYS WARM AIRMASS IS NOT FAVORABLE FOR LARGE SWATHES OF LARGE HAIL. ATMOSPHERIC WIND SHEAR IS QUITE WEAK TODAY...SO STRONG STORMS WILL HAVE A RELATIVELY SHORT LIFE SPAN. STORMS WILL ALSO BE HIGHLY DEPENDANT ON AFTERNOON HEATING...SO SEVERE STORMS SHOULD BE OVER BY 9 PM. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 42 min |
| Jun 26, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 58 min |
| Jun 26, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 58 min |
| Jun 26, 4:04 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 56 min |
| Jun 26, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 53 min |
| Jun 26, 5:55 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 65 min |
| Jun 26, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.